Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cocerned about bipolar medications
Nov 7, 2011

I have been doing very well on both HIV meds for over 22 years and also anti-psychotic meds for just as long. My viral load up till now has been undetectable and my CD4 levels are reasonable according to my doctor.

A few years back I had to move to a part of the world where even amongst medical personnel same sex oriented people like me are loathed. I have had no option other than to submit myself to health care that is available.

Despite being on medication like Zoloft, olanzapine and sodium valporate, my doctor last Monday gave me a combination of akineton and clopixol in injectable form, which up till now has really devastated me. I am no harm to anyone. I do not go around infecting others, and yet, the injection I was given has affected me sexually. As mentioned in an earlier mail, I always take my medications and have never had a relapse.

What can I do about avoiding akineton and clopixol injection?

Response from Dr. Fawcett

Thanks for writing. It is very unfortunate that selection of any medication would be made on the basis of fear or controlling sexual behavior (I would like to believe that isn't the case). You are now taking a considerable number of anti-psychotic medications, including the longer-acting injectables which are usually considered drugs of last resort (there is some rethinking of this). You are correct that sexual side effects are well-known for these drugs.

I can only recommend consulting with other medical personnel for a second opinion. Hopefully these drugs are being prescribed by a psychiatrist. You didn't mention taking any medication for a common side effect of anti-psychotics known as extrapyradimal symptoms (including the inability to initiate movement or the inability to remain motionless). These can be very dangerous but can be controlled. Please ask your doctor(s) about this.

I wish you well.

-David



Previous
Bullying
Next
Books or resource for end stage

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement